Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 83, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Jun 10, 2018, 4:57 PM EDT for Columbiana County, Ohio. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 10, 2018, 4:57 PM EDT (20:57 UTC)
- Expired
- Jun 10, 2018, 5:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Columbiana County, OH
The radar
The Pittsburgh radar (KPBZ), 54 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 9.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 789 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:37 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jun 10, 3:37 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 337 PM EDT Sun Jun 10 2018 .SYNOPSIS... Rounds of showers and thunderstorms will continue into Monday morning as disturbances interact with a wavy frontal boundary. A brief break later Monday and Monday night may be followed by more rain Tuesday. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Relative lull in progress across the region with rain showers across the northern counties, and a few isolated thunderstorms in southeast Ohio and along the ridges. Morning clouds have hindered destabilization across much of the area. Activity should blossom over the next few hours though as convective temperatures are reached, and MCV near the MI/OH border makes its way eastward. PoPs were maximized across the central and southern counties, where best instability lies along with the wavy surface boundary. Severe storm risk will be limited to a downburst or two at most across the south into early evening, where best midlevel dry air/DCAPE lies. Of more concern will be the potential for heavy rainfall, given the high PWAT and deep warm cloud depths promoting efficient rain processes. The lowest FFG values lie across southwest PA near and north of I-70, with a bit higher values westward into southeast Ohio. Isolated flooding issues are certainly a possibility, and a short-fuse Flash Flood Watch cannot be ruled out. Precipitation coverage should slowly wane towards morning as instability is lost and the MCV helps to force the front southward, although outflow boundaries may keep some showers and storms going in some areas. Temperatures will remain near or just above seasonal levels for the night. && .SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/... The front should eventually be pushed south of the Mason-Dixon line on Monday and remain there Monday night, although uncertainty remains as to how far south it actually gets. Have tailored PoPs to this thinking. Any heavy rain threat will be confined to the far south, where enough instability may lie for afternoon/evening thunderstorms. The next shortwave approaches from the Ohio Valley on Tuesday with another round of showers and thunderstorms. Isolated heavy rain will continue to be a threat as PWAT surges again, and the moist ground could once again promote isolated flooding concerns. Temperatures will be near or below normal Monday/Monday night before warming a bit Tuesday. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... Precipitation will linger into Wednesday as a cold front completes its passage, and is still expected to mostly end by Wednesday night, with the pattern remaining dry through Thursday. Uncertainty in how far south the boundary gets does continue though, and a slight chance PoP was maintained in the grids across the south. A shortwave on Friday may bring some showers, but this system should then push the front far enough south to provide a mostly dry weekend for the region. Temperatures will warm above normal during this period as well. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Ceilings will gradually improve this afternoon south of the frontal boundary that is situated across the upper Ohio Valley with ample mixing. Further north toward FKL and DUJ however, VFR may not be experienced for long or at all. Most of the hi res guidance indicates that showers and thunderstorms will fire as a result of the remnant convection over OH/IN interacting with the surface boundary this eve with a more organized area of rain, associated with an approaching upper level shortwave, passing tonight. As such, have adjusted the timing of thunder and showers back a few hours. Anticipate brief low MVFR/IFR restrictions in any stronger storms, with widespread IFR cigs most likely returning areawide as the aforementioned disturbance pushes the boundary southward once again. Boundary should be in the vicinity of the Mason-Dixon line by Monday morning. Think, similarly to this morning, IFR/low MVFR restrictions will be slow to improve through midday. Wind may gust south of the front where surface heating is greatest this afternoon, but generally expect light surface flow to continue. OUTLOOK... Another disturbance and cold front are slated to generate showers and storms again on Tuesday and Wednesday. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jun 10, 2:56 AM EDT, 14 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 256 AM EDT Sun Jun 10 2018 PAZ007>009-013>016-022-023-110700- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong- Indiana- 256 AM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for northwest Pennsylvania, west central Pennsylvania and western Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076- WVZ001>004-012-021-509>514-110700- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges- Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 256 AM EDT Sun Jun 10 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Multiple rounds of showers and thunderstorms could lead to localized flooding through tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 10, 3:24 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
324 PM EDT SUN JUN 10 2018
OHZ039-049-058-102015-
Guernsey-Tuscarawas-Harrison-
324 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT WESTERN HARRISON...NORTH CENTRAL GUERNSEY AND
SOUTHEASTERN TUSCARAWAS COUNTIES...
At 324 PM EDT, a strong thunderstorm was located 8 miles east of
Newcomerstown, or 10 miles west of Freeport, moving northeast at 10
mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Uhrichsville... Cadiz...
Freeport... Dennison...
Gnadenhutten... Tuscarawas...
Port Washington... Bowerston...
Gilmore... Tippecanoe...
Stillwater... Deersville...
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4048 8127 4043 8127 4043 8119 4025 8101
4015 8142 4031 8154
TIME...MOT...LOC 1924Z 242DEG 8KT 4024 8145Special weather statement, Jun 10, 4:25 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
425 PM EDT SUN JUN 10 2018
OHZ041-102115-
Columbiana-
425 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT COLUMBIANA COUNTY...
At 425 PM EDT, a strong thunderstorm was located near Minerva, or 12
miles southwest of Salem, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Columbiana... Calcutta...
Lisbon... Leetonia...
New Waterford... Hanoverton...
Rogers... North Georgetown...
Homeworth... Guilford Lake State Park...
Beaver Creek State Park... New Garden...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4090 8057 4069 8057 4070 8092 4073 8092
4073 8109 4086 8109
TIME...MOT...LOC 2025Z 268DEG 19KT 4076 8102Special weather statement, Jun 10, 4:52 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
452 PM EDT SUN JUN 10 2018
OHZ040-041-050-102115-
Jefferson-Columbiana-Carroll-
452 PM EDT SUN JUN 10 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL JEFFERSON...SOUTHERN COLUMBIANA
AND NORTHEASTERN CARROLL COUNTIES...
At 452 PM EDT, a strong thunderstorm was located 8 miles southwest of
Lisbon, or 13 miles northeast of Carrollton, moving east at 20 mph.
Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.
Locations impacted include...
Wellsville... Calcutta...
Lisbon... Salineville...
Hanoverton... Irondale...
Summitville... Hammondsville...
Mechanicstown... Beaver Creek State Park...
New Garden... Glenmoor...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4074 8055 4062 8062 4062 8063 4059 8067
4058 8067 4056 8065 4049 8069 4065 8103
4081 8094
TIME...MOT...LOC 2052Z 292DEG 16KT 4070 8090The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 6:00 PM EDT | Flash Flood Warning | PBZ | Allegheny, Fayette, Washington, Westmoreland | 5 hr |
| Jun 10, 6:29 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 26 min |
| Jun 10, 6:41 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jun 10, 7:04 PM EDT | Flash Flood Warning | PBZ | Fayette | 5 hr |
| Jun 10, 7:35 PM EDT | Flash Flood Warning | PBZ | Fayette, Westmoreland | 4 hr |
| Jun 10, 3:24 PM EDT | Special Weather Statement | PBZ | Harrison | 51 min |
| Jun 10, 4:25 PM EDT | Special Weather Statement | PBZ | Columbiana | 50 min |
| Jun 10, 4:35 PM EDT | Flash Flood Warning | PBZ | Columbiana | 3 hr |
| Jun 10, 4:52 PM EDT | Special Weather Statement | PBZ | Columbiana | 23 min |
| Jun 10, 5:05 PM EDT | Flash Flood Warning | PBZ | Carroll, Columbiana | 3 hr |
| Jun 10, 7:20 PM EDT | Flash Flood Warning | PBZ | Harrison, Tuscarawas | 2 hr |
| Jun 10, 6:05 PM EDT | Flash Flood Warning | PBZ | Hancock | 116 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.